Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 43, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 19, 2016, 3:23 AM CDT for 4 counties in North Dakota. It was in force for 67 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 19, 2016, 3:23 AM CDT (08:23 UTC)
- Expired
- Jun 19, 2016, 4:30 AM CDT
- In force
- 67 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Benson County, ND, Cavalier County, ND, Ramsey County, ND, Towner County, ND
The radar
The Minot AFB radar (KMBX), 99 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 3:50 AM CDT | HAIL 1.5 | Leeds, ND | QUARTER TO PING POING BALL SIZED HAIL FELL FOR A COUPLE MINUTES. REPORT AND PHOTO VIA SOCIAL MEDIA. TIME ESTIMATED BASED ON RADAR. |
| Jun 19, 4:15 AM CDT | HAIL 1 | Leeds, ND | VIEWER REPORT OF ONE INCH HAIL IN LEEDS REPORTED BY LOCAL BROADCAST MEDIA |
| Jun 19, 4:15 AM CDT | HAIL 1.5 | Leeds, ND | HAIL JUST SMALLER THAN GOLFBALL REPORTED. |
| Jun 19, 4:22 AM CDT | HAIL 1 | Webster, ND | REPORT POSTED VIA SOCIAL MEDIA. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 10:20 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 8.4 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1492 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1273 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.8
The text
As transmitted.
113
WUUS53 KFGF 190823
SVRFGF
NDC005-019-071-095-190930-
/O.NEW.KFGF.SV.W.0043.160619T0823Z-160619T0930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
323 AM CDT SUN JUN 19 2016
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN RAMSEY COUNTY IN NORTHEASTERN NORTH DAKOTA...
BENSON COUNTY IN NORTHEASTERN NORTH DAKOTA...
TOWNER COUNTY IN NORTHEASTERN NORTH DAKOTA...
SOUTHWESTERN CAVALIER COUNTY IN NORTHEASTERN NORTH DAKOTA...
* UNTIL 430 AM CDT
* AT 322 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES NORTHEAST OF BARTON TO NEAR RUGBY TO NEAR
BALTA...MOVING EAST AT 55 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* SEVERE THUNDERSTORMS WILL BE NEAR...
PLEASANT LAKE AROUND 330 AM CDT.
FILLMORE AROUND 335 AM CDT.
BAKER AROUND 345 AM CDT.
HARLOW...YORK AND PERTH AROUND 350 AM CDT.
BISBEE...LEEDS AND CONSIDINE AROUND 355 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.
&&
LAT...LON 4837 9984 4837 9949 4869 9949 4876 9951
4885 9879 4788 9884 4799 9981 4802 9981
4802 9985
TIME...MOT...LOC 0822Z 259DEG 48KT 4856 10000 4845 9995 4817 10009
HAIL...1.25IN
WIND...60MPH
$$
JR1 follow-up statement
007
WWUS53 KFGF 190857
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
357 AM CDT SUN JUN 19 2016
NDC005-019-071-095-190930-
/O.CON.KFGF.SV.W.0043.000000T0000Z-160619T0930Z/
RAMSEY ND-BENSON ND-TOWNER ND-CAVALIER ND-
357 AM CDT SUN JUN 19 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR WESTERN RAMSEY...CENTRAL BENSON...TOWNER AND SOUTHWESTERN
CAVALIER COUNTIES...
AT 357 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR ARNDT TO CANDO TO NEAR BRINSMADE...MOVING EAST AT
65 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THESE SEVERE STORMS WILL BE NEAR...
CANDO AND ARNDT AROUND 400 AM CDT.
EGELAND AND CHURCHS FERRY AROUND 405 AM CDT.
STARKWEATHER AND PENN AROUND 410 AM CDT.
MUNICH AND CALIO AROUND 415 AM CDT.
WEBSTER AND GARSKE AROUND 420 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 4836 9949 4869 9949 4876 9951 4885 9879
4788 9884 4797 9946
TIME...MOT...LOC 0857Z 263DEG 56KT 4861 9930 4851 9921 4822 9941
HAIL...1.25IN
WIND...60MPH
$$
JRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:20 AM CDT, 1 hour 3 minutes earlier.
Area forecast discussion, Jun 19, 2:20 AM CDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 220 AM CDT SUN JUN 19 2016 .SHORT TERM...(Today and tonight) Issued at 220 AM CDT Sun Jun 19 2016 Primary short term forecast concern will be potential for severe weather during the early Sunday morning timeframe and east of the Red River Valley Sunday afternoon. Convection has moved from northeast Montana into northwest North Dakota and is moving mainly due east along the axis of greatest instability just south of the international border with SE Saskatchewan and SW Manitoba. HRRR is doing reasonably well with timing and will use it for POP guidance, although not in favor of spotty convection ahead of main system depicted by the HRRR. A severe thunderstorm watch is in effect for most of northern North Dakota along and north of the Highway 2 corridor. The small cluster of cells west of Minot will continue to move eastward and should be into the Devils Lake region around or just before the 4 AM CDT forecast issuance time. Deep layer shear and the axis of a strengthening H850 low level jet around 40 to 50 knots will punch into the western FA in the 09Z to 12Z timeframe...with the nose of the LLJ remaining just south of the international border. Given these dynamics, acceleration of the storms west of Minot is anticipated and the MCS is expected to move into the Towner county through Devils Lake area near of just before 4 AM CDT...the Red River Valley around 5-6 AM CDT...and Lake of the Woods by 7 AM CDT with the back edge of the convection exiting the northeastern FA by mid morning. The LLJ slightly weakens as flow turns more southwesterly and moves east of the Red River Valley, however strong to severe storms are expected to continue across northwest Minnesota this morning, as depicted by the northern extent of SPC's Day 2 slight risk area. The primary threat for the early morning hours in northeast North Dakota are high winds of 70 to 80 mph, periods of heavy rain, frequent lightning and large hail. Isolated QLCS tornadoes are also possible. Trailing surface trough/cold front will move into southern valley around 18Z and enter west central Minnesota in the mid afternoon towards peak heating. Current models suggest convection will initiate along the front in the late afternoon across the far southeastern FA and quickly move off to the east. There is a slight risk for severe storms to develop ahead of the front across mainly Hubbard...Otter Tail and Grant counties, but the highest risk for severe will be east of the CWA. SPC has a slight risk east of the valley today, with the NW portion of the area associated with the early morning MCS and the eastern/southeastern area mainly associated with cold FROPA later this afternoon. An enhanced risk is east of the CWA in central Minnesota. Clearing is expected by late this evening into the overnight period, with breezy winds following the front and overnight lows dropping into the 50s. .LONG TERM...(Monday through Saturday) Issued at 220 AM CDT Sun Jun 19 2016 Dry weather with a much cooler air mass will follow Sunday afternoon's cold FROPA. Daytime highs on Monday will drop into the 70s but breezy conditions with the cool air advection. A ridge of high pressure extending from a surface high over southwest Minnesota will move across the region Monday night. Winds will be come much lighter by midnight, and with clear skies, overnight lows will drop into the low to mid 50s, possibly into the upper 40s in portions of northwest Minnesota. NW flow pattern aloft continues through Tuesday with Canadian high pressure sliding into southern Manitoba by noontime, and surface ridge extending southward into the Red River Valley. An upper level ridge will slide into western North Dakota and southeast Saskatchewan, keeping the region dry through the day Tuesday as well. Full solar will be offset slightly with weak surface flow/mixing and light northerly winds, keeping daytime highs mostly in the mid to upper 70s while the southern valley may break the 80 mark. Upper ridge begins to flatten out Tuesday night as a lee side low ejects out into southeast Montana. Surface ridge moves into southeast Manitoba/southwest Ontario by midnight, setting up a dry northeasterly then easterly flow. Meanwhile, GFS shows an inverted trough entering far western North Dakota by midnight with some warm advection precip ahead of the system through central ND. The new superblend brings chance POPs into western zones by early Wednesday morning. Note that the NAM does bring an upper low into NW Montana by 03Z and extends further east precip in the 03Z to 06Z timeframe...and precip into the valley by 12Z. However, with the dry easterly flow depicted by the GFS, will maintain dry conditions before 06Z and bring in isolated showers/thunderstorms in the 06Z to 12Z timeframe to the western zones. Wednesday-Saturday...Region will lie on northern periphery of upper level ridge with one shortwave trough bringing a threat for convection Wednesday, and lower confidence in timing of systems later in the period. Seasonable temps expected throughout the period. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1121 PM CDT Sat Jun 18 2016 Most TAF sites will be VFR through the forecast period. Convective complex entering far northwest ND and currently looks like the best potential for T will be at DVL and based on expected timing included tempo group. T likely to remain north of remaining northern TAF sites. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && SHORT TERM...Speicher LONG TERM...Makowski/Speicher AVIATION...Voelker
Hazardous weather outlook, Jun 18, 6:12 AM CDT, 21 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 612 AM CDT SAT JUN 18 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-191115- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 612 AM CDT SAT JUN 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS MAINLY NORTH OF A VALLEY CITY TO FARGO TO DETROIT LAKES TO WADENA LINE TODAY. A WARM FRONTAL BOUNDARY WILL LIFT NORTH THROUGH THE REGION TODAY AND INTO THE NORTHERN RED RIVER VALLEY TONIGHT. THE BEST CHANCE FOR SEVERE STORMS WILL MAINLY BE NORTH OF HIGHWAY 2 TONIGHT, HOWEVER SOME ISOLATED STORMS ARE POSSIBLE FURTHER SOUTH DURING THE LATE AFTERNOON AND EVENING. EARLY MORNING STORMS WILL MOVE ACROSS SOUTHEASTERN NORTH DAKOTA AND INTO NORTHWEST MINNESOTA, WEAKENING IN THE EARLY AFTERNOON PERIOD. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT RISK FOR SEVERE STORMS EAST OF THE VALLEY ON SUNDAY. STRONG TO SEVERE STORMS ARE POSSIBLE SUNDAY MORNING AS A COLD FRONT MOVES THROUGH THE RED RIVER VALLEY AND INTO NORTHWEST MINNESOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TONIGHT. SPEICHER
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 4:22 AM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Pembina, Ramsey, Towner, Walsh | 38 min |
| Jun 19, 4:58 AM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Pembina, Ramsey, Walsh | 62 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.